Kentucky, 2004

Damaging Wind in Kentucky, July 5, 2004

July 5, 2004 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 5, 5:15 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 5, 5:15 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
615 PM EDT MON JUL 5 2004

.DISCUSSION...

20Z SFC ANALYSIS SHOWS EAST KENTUCKY JUST EAST OF A DEVELOPING WARM
FRONT...CONNECTED TO ANOTHER CORE OF LOW PRESSURE OVER IOWA...
LIFTING NORTH THROUGH THE WESTERN PARTS OF THE OHIO VALLEY. A LONG
LIVED...BOW STRUCTURE MCS IS CUTTING THROUGH CENTRAL KENTUCKY AHEAD
OF THE FRONT AND MOVING INTO AN AREA OF MODERATELY UNSTABLE AIR. THE
WORST OF THE STORMS ARE DIVING SOUTHEAST ALONG WITH THE COLDEST
CLOUD TOPS...TARGETING LOCATIONS ALONG AND SOUTH OF THE HAL ROGERS
PARKWAY. A DECENT COLD POCKET OF RAIN PUSHING THE MCS FOLLOWS THE
STORMS AND WILL KEEP THINGS COOL AND WET INTO THE FIRST PART OF THE
EVENING.

THE MODELS ARE IN MUCH BETTER SHAPE THIS MORNING WITH GOOD AGREEMENT
ON THE PATTERN ALOFT WITH A COUPLE OF TROUGHS THAT PASS THROUGH TO
THE NORTH OF THE OHIO VALLEY. THE FIRST OF THESE IS PASSING THIS
AFTERNOON WITH RIDGING NOSING UP FROM THE SOUTH IN ITS WAKE. A
SECOND...MUCH STRONGER TROUGH THEN ROLLS THROUGH THE GREAT LAKES AND
ACROSS THE NORTHERN OHIO VALLEY BY THURSDAY MORNING. FOLLOWING THIS
THE SUBTROPICAL RIDGE TAKES OVER QUIETING THINGS DOWN INTO THE
WEEKEND. BY LATE SUNDAY...THOUGH...THIS RIDGE BREAKS DOWN A BIT
ACROSS OHIO ALLOWING FOR MORE SHORTWAVE ACTIVITY TO AFFECT EAST
KENTUCKY ON MONDAY.

SENSIBLE WEATHER WILL FEATURE THE EARLY EVENING MCS CARVING THROUGH
SOUTHEAST KENTUCKY...POSSIBLY WEAKENING AS IT MOVES INTO MORE
STABLE AIR. A WELL DEFINED COLD POOL TRAILS THE LEAD STORMS AND WILL
SERVE TO SUSTAIN THEM A BIT LONGER...THOUGH. FOLLOWING THIS THERE
SHOULD BE A LARGE LULL IN THE ACTIVITY AS THE CLOUDS SLOWLY BREAK UP
AND THE AIR MASS RECOVERS...WHILE WE REMAIN IN THE WARM SECTOR.
ACCORDINGLY...WILL FORECAST ISOLATED STORMS POSSIBLE LATER TONIGHT.
ANY MCS ACTIVITY WILL BE ILL HANDLED IN THE MODELS TONIGHT INTO
WEDNESDAY...SO DESPITE THE UPPER RIDGE WORKING IN ON TUESDAY AND THE
MODELS DOWN PLAYING THE PCPN POSSIBILITY...WILL MAINTAIN THE CHANCE
OF THUNDERSTORMS PEAKING IN THE AFTERNOON. AGAIN EXPECT A LULL IN
THE FIRST PART OF THE NIGHT BEFORE MORE SYNOPTICALLY DRIVEN AREAS OF
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY MORNING
ENTERING OUR WESTERN COUNTIES AHEAD OF THE COLD FRONT. THIS BOUNDARY
IS HANDLED BETTER BY THE MODELS THEN 24 HOURS AGO...SO CONFIDENCE IS
BETTER FOR IT TO MOVE THROUGH WEST TO EAST DURING THE DAY. HIGH
PRESSURE IN ITS WAKE PROMISES TO BRING IN SLIGHTLY COOLER AND DRIER
WEATHER. IN ADDITION...RIDGING ALOFT WILL MAKE FOR A QUICK
MODERATION IN TEMPS WITH HOT AND GRADUALLY HUMID WEATHER MOVING IN
FOR THE WEEKEND. A DIURNAL CHANCE OF SHOWERS AND THUNDERSTORMS WILL
BE SEEN SUNDAY AND MONDAY.

MOS TEMP CAME IN CLOSE THROUGH THE PERIOD WITH LITTLE DEVIATION...
EXCEPT FOR WEDNESDAY HIGHS WHERE THE FWC NUMBERS ARE A BIT WARM
GIVEN THE SHOWERS AND THUNDERSTORMS EXPECTED WITH THE FRONT. DID
KEEP MAXES DEGREE OR SO BELOW MOS CONSENSUS DUE TO THE HIGH
MOISTURE IN PLACE AND A FAIR AMOUNT OF CLOUDS EXPECTED. FOR POPS
THESE WERE BASICALLY A CRAP SHOOT WITH THE MODELS OUT TO LUNCH FROM
THE START WITH THIS MCS. WENT WITH LIKELY POPS ACROSS THE WESTERN
PARTS OF THE CWA LATE THIS AFTERNOON BEFORE DROPPING THEM DOWN TO
JUST SLIGHT CHANCES LATE THIS EVENING AS THIS SYSTEM MOVES THROUGH.
WENT WITH MAINLY A DIURNAL TREND TO POPS THROUGH LATE TUESDAY NIGHT
WHEN THE COLD FRONT APPROACHES...THEN UPPED THEM TO GOOD CHANCE FOR
THE DAY WEDNESDAY.

AS FOR IFPS GRIDS AND GRAPHICS...RAN MY USUAL POPULATION FROM THE
MESOETA THROUGH 60 HOURS FOR TEMPS...DEWPOINT AND WINDS. THESE WERE
FAIRLY DECENT EXCEPT FOR WEDNESDAY HIGHS...JUST HAD TO ADD SOME
TOPOGRAPHIC DRIVEN LOCAL EFFECTS FOR MAXES AND MINS FOR MOST
PERIODS. DID MASSIVELY ADJUST THE RAIN COOLED MAXES FOR WEDNESDAY
FROM THE MESOETA...UP CLOSER TO MAV AND MET MAXES. THE REST WERE IN
THE BALL PARK THOUGH. THE OTHER GRIDS WERE IN EXCELLENT SHAPE WITH
THE MOST WORK NEEDED IN THE NEAR TERM TO DEAL WITH THE INCOMING MCS.
HARDLY HAD TO CHANGE THE REMAINDER AS THE MODELS ARE COMING INTO
BETTER AGREEMENT ON FRONT FOR MIDWEEK.

&&

.PREV DISCUSSION...

1154 AM EDT MON JUL 5 2004

UPDATE ALREADY OUT.

CLOUD COVER WAS THE BIG ISSUE THIS MORNING.
MOSTLY A RESULT OF A S/WV THAT SHOWS UP NICELY IN RUC AND MESOETA
700MB HEIGHT FIELDS. RESULTING LIFT THAT SHOWS UP ON 310K ANALYSIS
COMBINED WITH PLENTY OF AVAILABLE MOISTURE TO PRODUCE A WIDESPREAD
AREA OF LOW LEVEL STRAT...THAT WAS JUST BEGINNING TO BREAK UP AS OF
AROUND 15Z. THESE CLOUDS WERE A BIT OF A SETBACK WITH TEMPS...WHICH
WERE LOWERED A BIT IN THE GRIDS...AND ENDED UP BEING ABOUT 2 DEG
COOLER THAN 6Z MAVMOS. RESULT IN GRIDS WAS TO LOWER A RANGE OR
TWO/OPENING UP A RANGE OR TWO. WENT WITH /BECOMING PARTLY CLOUDY/
WORDING.

440 AM EDT MON JUL 5 2004

DYING COMPLEX OF STORMS HAS PASSED JUST TO THE NORTH OF THE CWA AS
S/WV/VORT IDENTIFIED WELL ON WATER VAPOR IMAGERY PULLS OFF TO THE
EAST. FRONTAL BOUNDARY IS LOCATED WELL NORTH OF THE AREA TODAY AND
WITH UPPER LEVEL RIDGING TO TAKE PLACE...RELYING TOTALLY ON HEATING
FOR A TRIGGER. MCS ACTIVITY OUT IN THE PLAINS WILL OF COURSE NEED TO
BE ACCOUNTED FOR...HOWEVER TREND HAS BEEN FOR THESE TO EITHER WEAKEN
BEFORE ENTERING...RIDE NORTH NEAR THE BOUNDARY OR SOUTH OF OUR AREA
WHERE RICHEST THETA E AIR IS LOCATED. MODELS HAVE BEEN CREATING
PHANTOM PRECIP OVER THE CWA...ESPECIALLY DURING THE OVERNIGHT HOURS
THE PAST COUPLE OF DAYS AND MEMORY SERVES TO LEAN CLOSER TO THE BIG
PICTURE OF AN OVERALL WEAK FORCING ENVIRONMENT. HAVE THEREFORE
LOWERED POPS TO 20 FOR THE NEXT TWO DAYS BARRING ANY STORM SCALE
ENVIRONMENT INTERACTION. SOME DRIER AIR SHOULD MIX DOWN THIS
AFTERNOON...SO HEAT INDICES SHOULD STAY AT OR LESS THAN 95 FOR
TODAY. TOMORROW APPEARS TO BE A DIFFERENT STORY WITH WARMER AND
MOISTER AIR MASS ON TAP FOR THE AREA. WILL MENTION HEAT INDICES
APPROACHING THE 100 DEGREE MARK FOR SOME LOCATIONS IN THE HWO.
SEVERE POTENTIAL LOOKS LOW JUST FOR THE FACT THAT OVERALL COVERAGE
IS EXPECTED TO BE MINIMAL...HOWEVER WITH GOOD INSTABILITY PRESENT
WILL STILL MENTION A SMALL CHANCE IN THE HWO FOR TODAY AND TOMORROW.
FRONTAL BOUNDARY TO APPROACH WEDNESDAY. HAVE INCREASED POPS TO 50
FOR MOST. DESPITE OVERALL WEAK FORCING ASSOCIATED WITH THIS
FEATURE...STILL THINK A GOOD CHANCE IS WARRANTED AS A WEAK SFC
TROUGH HELPED TRIGGER NEARLY LIKELY COVERAGE FOR OUR AREA YESTERDAY.
ONLY MADE MINOR ADJUSTMENTS TO GRIDS IN THE SHORT TERM AS PREVIOUS
SHIFT HAD THINGS WELL IN HAND. LEFT EXTENDED INTACT.

&&

.JKL...NONE.

&&

GREIF
Hazardous weather outlook, Jul 5, 5:27 AM EST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
627 AM EDT MON JUL 5 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
627 AM EDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SMALL CHANCE THAT A FEW STORMS WILL REACH SEVERE LIMITS THIS
AFTERNOON AND EARLY THIS EVENING...WITH DAMAGING WINDS AND LARGE HAIL
BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS FOR MOST OF EASTERN KENTUCKY
TUESDAY THROUGH THURSDAY AND AGAIN ON SUNDAY. THERE IS A SMALL
CHANCE THAT A FEW STORMS WILL REACH SEVERE LIMITS TUESDAY AFTERNOON
AND EVENING...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREATS.

ADDITIONALLY...HEAT INDICES WILL APPROACH 100 DEGREES FOR SOME
LOCATIONS ON TUESDAY. THOSE THAT ARE HEAT SENSITIVE SHOULD TAKE THE
NECESSARY PRECAUTIONS. THIS INCLUDES DRINKING PLENTY OF WATER AND
TAKING FREQUENT BREAKS WHEN OUTDOORS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TOMORROW.

GEOGERIAN

In the hours before

Local storm report, Jul 5, 5:07 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
607 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             9 SW MONTICELLO         36.84N 84.87W
07/05/2004  1.75 INCH        WAYNE              KY   TRAINED SPOTTER

            LARGE HAIL AND FOUR FUNNELS REPORTED ON HWY 90.
            TWO POSSIBLE TORNADO TOUCHDOWNS.

&&

DBS/PIEPER
Local storm report, Jul 5, 5:09 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
609 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     3 S VICTORY             37.21N 84.10W
07/05/2004                   LAUREL             KY   CO-OP OBSERVER

            3 TREES DOWN ON HWY 1228

&&

DBS
Local storm report, Jul 5, 5:24 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
624 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     5 N MOUNT VERNON        37.44N 84.34W
07/05/2004                   ROCKCASTLE         KY   LAW ENFORCEMENT

            TREES DOWN ON HWY 1505 BETWEEN BRODHEAD AND CONWAY. TREES
            DOWN ON HWY 618.

&&

DBS
Local storm report, Jul 5, 5:38 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
638 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     MCKEE                   37.43N 84.00W
07/05/2004                   JACKSON            KY   LAW ENFORCEMENT

            ONE TREE DOWN ON HWY 421 IN MCKEE.ONE TREE DOWN ON POWER
            LINE IN SANDGAP 5 NW OF MCKEE.

&&

DBS
Local storm report, Jul 5, 6:01 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
701 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     MIDDLESBORO             36.61N 83.72W
07/05/2004                   BELL               KY   TRAINED SPOTTER

            10 TO 15 TREES DOWNED INSIDE CITY LIMITS.

&&

DBS

The radar

The Knoxville radar (KMRX), 72 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bell

When
July 5, 6:10 PM EST
Where
Bell County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.767, -83.700

Trees were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418519.